Arizona, 2018Flash Flooding and Heavy Rain in Arizona, July 30, 2018
July 30, 2018 · NWS PSR · 5 events in 2 counties and zones
Thunderstorms developed across the higher terrain of eastern Arizona during the afternoon hours on July 9th, and they gradually spread westward and into the lower elevations of south-central Arizona during the evening hours. Some of the stronger thunderstorms generated intense rainfall with peak rain rates approaching 2 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the higher terrain of eastern Arizona during the afternoon hours on July 9th, and they gradually spread westward and into the lower elevations of south-central Arizona during the evening hours. Some of the stronger thunderstorms generated intense rainfall with peak rain rates approaching 2 inches per hour. During the course of the evening, the heavy rain resulted in several episodes of both street flooding as well as flash flooding across the central deserts; some of the flooding impacted the greater Phoenix area as well as higher terrain areas on the fringes of the metropolitan area. Much of the flash flooding involved washes that were running heavily or even outside of their banks; for instance at about 2100MST Skunk Creek was flowing with water 5 feet deep, but not yet overflowing its banks. Weeks Wash in Apache Junction was also flooded, with water and debris spilling onto area roads. No reports of injuries were received as a result of the flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 3:00 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 30, 3:00 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
300 PM MST Mon Jul 30 2018
.UPDATE...
Updated Aviation section.
&&
.SYNOPSIS...
The Monsoon High will predominate across the Desert Southwest
through early next week, resulting in temperatures a few degrees
above normal. Storms will be most favored across the higher terrain
east of Phoenix, though there will be a slight chance of
thunderstorms across south-central Arizona each day.
&&
.DISCUSSION...
Today: It looks like clouds were able to clear out early enough
this morning to provide us with sufficient day time heating today.
The upper-level ridge continues to meander near southern Nevada,
providing us with another day of mid-level easterlies. Sufficient
moisture continues to exist across the southern half of the state
with PWs ranging from 1 to 2 inches and the greatest moisture
existing from Maricopa county westward into southeast California.
Currently, scattered storms have already started to develop over
the higher terrain of Gila county, with some isolated stronger
storms apparent on radar. According to the SPC mesoanalysis page,
CAPE values in this region range from 1000 to 2500 J/kg with very
little CIN. In addition, DCAPE values in this same region are
around 1000 to 1300, so stronger storms that develop will have the
potential to produce strong downdrafts. With the steering flowing
being out of the east-northeast, expect activity to continue to
push westward, with most CAMs indicating an outflow boundary
pushing across the western portion of our forecast area, starting
in Gila county around 22Z/23, then pushing through the PHX metro
somewhere between 00Z to 03Z, then exiting Maricopa county
somewhere between 04Z and 05Z. Some of these models also
continue to indicate that the outflow boundary could even push
further westward into La Paz and Yuma county and potentially as
far west as southeast California. So the main question is, will
these outflows be strong enough to generate additional storms over
the lower deserts? The forecast soundings for PHX, show up to
2000 J/kg of CAPE, however there is a pretty moderate cap so it
would take a strong outflow boundary to trigger additional storms
across the lower deserts. Most CAMs remain pretty optimistic today
and do have thunderstorms over the Phoenix metro, so it's not
completely out of the question today and chances definitely look
better than yesterday.
Tuesday-Monday:
Little change in the pattern is anticipated as the aforementioned
Monsoon High persists and meanders across the Desert Southwest.
This will generally result in temperatures a few degrees above
normal and well below records. Latest NAEFS percentiles indicate
low-level mixing ratios near climatology, which will generally
favor the Mogollon Rim and higher terrain for storm activity.
However, it is possible that scattered thunderstorms will
materialize across central Arizona one or two days this week,
despite the PoPs near Climo.
Latest operational GFS and ECMWF depict a well-defined inverted
trough approaching the region late in the weekend or early next
week. This will likely enhance the threat for precipitation along
with other monsoon hazards including strong winds and blowing
dust.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Strong storms over Gila County will approach metro Phoenix as the
afternoon progresses. Expect outflow winds from those storms to
reach the Valley floor this evening (favoring easterly component).
Anticipate isolated storms will reach the Valley floor but likely
will stay outside of the 101 Freeway loop. Anticipate active
conditions over southeast Arizona late evening and overnight with
some debris showers possible over south-central AZ. Otherwise,
apart from outflow winds, westerly directions will prevail through
the afternoon and evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
Anticipate storm potential in this area to be limited to La Paz
County though outflow winds may also spread into eastern Riverside
and northern Yuma County. Apart from outflows, winds will favor
typical diurnal patterns.
Aviation Discussion not updated for amended TAFs.
&&
FIRE WEATHER...
Thursday through Monday:
Anticipate a familiar Monsoon weather pattern this week with storm
activity occurring mainly over the higher terrain of Arizona with
only slight chances over the lower deserts. Storm chances depart
from southeast California and southwest AZ on Friday through
Monday as atmospheric moisture content aloft declines somewhat.
Otherwise, minimum humidities will remain above 15% on the lower
deserts (upper teens to mid 20s; mid 20s to mid 30s higher
terrain). Overnight recovery will remain good. Apart from
thunderstorms, winds will be light except for typical afternoon
and evening breeziness.
&&
.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Hernandez
AVIATION...AJ
FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 30, 3:22 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
322 PM MST MON JUL 30 2018
AZZ560-563-302300-
Southeast Gila County AZ-San Carlos AZ-
322 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...
At 321 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Hilltop to 14 miles east
of San Carlos. Movement was southwest at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
San Carlos, Sawmill, Hilltop and Peridot.
This includes the following highways...
US Highway 60 between mile markers 263 and 287.
AZ Route 70 between mile markers 266 and 271.
LAT...LON 3343 11030 3344 11032 3340 11035 3340 11041
3339 11042 3339 11044 3327 11045 3326 11051
3359 11074 3377 11050 3345 11023
TIME...MOT...LOC 2221Z 057DEG 28KT 3369 11051 3334 11021
WilsonSpecial weather statement, Jul 30, 3:57 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM MST MON JUL 30 2018
AZZ558-560-563-302345-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
357 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...
At 357 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of San Carlos, or 17 miles east of Globe, moving
southwest at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
San Carlos and Cutter.
This includes the following highways...
AZ Route 70 between mile markers 256 and 271.
AZ Route 77 near mile marker 168.
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
3329 11046 3320 11040 3320 11047 3333 11074
3355 11057 3348 11034
TIME...MOT...LOC 2257Z 023DEG 19KT 3345 11048
WilsonSpecial weather statement, Jul 30, 4:12 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST MON JUL 30 2018
AZZ547-556>558-562-563-310000-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
412 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 500 PM MST...
At 412 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Jakes Corner to near Claypool.
Movement was southwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Roosevelt, Roosevelt Dam, Punkin Center, Tonto Basin and Tonto
National Monument.
This includes AZ Route 188 between mile markers 220 and 267.
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11092 3366 11089 3352 11079 3336 11099
3393 11141 3394 11134
TIME...MOT...LOC 2312Z 058DEG 9KT 3396 11115 3349 11088
WilsonFlash Flood, Pinal
- When
- July 30, 5:30 PM MST to 7:00 PM MST
- Where
- Pinal County, 1.83 mi SW of Florence to 1.66 mi WNW of Florence
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.011, -111.402
Thunderstorms developed over the higher terrain of eastern Arizona during the afternoon hours on July 30th and the stronger storms generated intense rainfall with peak rain rates approaching 2 inches per hour. The heavy rain resulted in a few episodes of evening flash flooding and one of them affected the town of Florence. At 1800MST, the Pinal County Office of Emergency Management reported flash flooding along Main Street which resulted in water that flowed into their offices. No injuries were reported. A Flash Flood Warning was not in effect at the time of the flooding.
Flash Flood, Pinal
- When
- July 30, 7:45 PM MST to 10:30 PM MST
- Where
- Pinal County, 1.7 mi NNE of Palm Spgs to 1.93 mi NW of Goldfield
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 33.422, -111.518
Thunderstorms developed over the higher terrain of eastern Arizona during the early evening hours and some of them moved to the west and into the eastern portion of the greater Phoenix area during the evening hours. The stronger storms produced intense rainfall with peak rain rates approaching 2 inches per hours; the heavy rain lead to an episode of flash flooding in the Apache Junction area. According to information from the Arizona Department of Highways, at 2010MST water was flowing across several low water crossings in Apache Junction, including Weekes Wash. The flash flooding resulted in debris and sedimentation left behind on some of the roads. The information supplied by the public works department. A Flash Flood Warning was issued for the area at 1940MST and it remained in effect until 2245MST.
Heavy Rain, Maricopa
- When
- July 30, 8:00 PM MST to 9:00 PM MST
- Where
- Maricopa County, 2.7 mi SW of Phoenix
- Reported by
- Trained Spotter
- Coordinates
- 33.450, -112.100
Thunderstorms with locally heavy rain developed in the greater Phoenix area during the evening hours on July 30th; some of the stronger storms generated intense rain with peak rain rates in excess of one inch per hour. The heavy rain resulted in some street flooding in downtown Phoenix. According to a trained weather spotter, at 2018MST heavy rain resulted in minor street flooding at the intersection of 19th Avenue and Adams Road. The street flooding led to traffic flow issues however no accidents were reported.
Flash Flood, Maricopa
- When
- July 30, 8:30 PM MST to 10:30 PM MST
- Where
- Maricopa County, 8.26 mi NNW of Phoenix Deer Vly Arp to 6.91 mi S of New River
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.797, -112.111
Thunderstorms with very heavy rain developed over the far northeast portions of the greater Phoenix area during the early evening hours on July 30th; peak rain rates with the stronger storms approached 2 inches per hour. The heavy rain caused washes, such as Skunk Creek Wash, to flow very heavily and flash flooding was observed. According to a member of the public located 7 miles southeast of New River, in an area northeast of the intersection of the Carefree Highway and Interstate 17, the Skunk Creek Wash was flowing 5 feet deep at 2104MST. Shortly thereafter in nearly the same location, at 2112MST a trained spotter reported the wash was flooding at the intersection of Maddock Road and 15th Avenue; water was flowing 3 feet deep across the road at that location. A Flash Flood Warning had been issued at 1924MST for the area and this warning was updated at 2121MST to indicate flash flooding along Skunk Creek Wash near the intersection of Desert Hills Drive and 15th Avenue. No reports of injuries were reported due to the flash flooding.
Flash Flood, Maricopa
- When
- July 30, 9:00 PM MST to 11:00 PM MST
- Where
- Maricopa County, 11.48 mi WSW of Morristown to 8.9 mi S of Wickenburg Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 33.769, -112.795
Thunderstorms with very heavy rain developed just south of Wickenburg during the evening hours on July 30th; radar indicated rainfall amounts of up to 2 inches had fallen which resulted in flooding of area streams and washes such as the Box Wash. Significant rises in the streams and washes impacted various low water crossings and resulted in flash flooding. According to mesonet data, there were quick water rises noted in the Box Wash which impacted low water crossings at Restin Road, Galvin Road and Whispering Ranch Road. The Maricopa County stream gauge along Box Wash quickly increased with a rise of greater than 3 feet. Based on the mesonet gauge data flash flooding was occurring by 2135MST. The general location of the stream gauge as well as the significant flash flooding was 9 miles southwest of Morristown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 30, 20181 injured · $805,000 · 1.5 in hail · 12 events
- Damaging Winds in Arizona, July 30, 2018$494,000 · 65 kt wind · 25 events
- Flash Flooding and Heavy Rain in North Carolina, July 30 to 31, 2018$100,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$40,000 · 65 kt wind · 16 events
- Damaging Winds in Arizona, July 30, 20181 injured · $38,000 · 56 kt wind · 2 events
- Flood and Hail in Arizona, July 30, 2018$25,000 · 0.75 in hail · 3 events
- Damaging Winds in Oklahoma, July 30, 2018$5,000 · 68 kt wind · 15 events
- Flash Flood and Heavy Rain in Pennsylvania, July 30, 2018$15,000 · 2 events
- Tornadoes and Damaging Winds in Kansas, July 30, 2018EF0 · 7 events
- Dust Storm in Arizona, July 30, 20186 events
- Flooding in Maryland, July 30, 20184 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765980, 765981, 765984, 765972, 765974.